zbMATH — the first resource for mathematics

Rearrangements of functions, maximization of convex functionals, and vortex rings. (English) Zbl 0592.35049
This paper considers the maximization of a convex functional \(\psi\) over the set \({\mathcal J}\) of rearrangements of a fixed function \(f_ 0\in L^ p(\mu)\), where \(1\leq p\leq \infty\) and \(\mu\) is a finite, separable, nonatomic, positive measure on a set \(\Omega\). If \(\psi\) is weakly \((weak^*)\) sequentially continuous on \(L^ p(\mu)\) and strictly convex, it is shown that a maximizer \(f^*\) exists, and if \(g\in \partial \psi (f^*)\) \((\subset L^ q(\mu)\) where q is the conjugate exponent of p) then \(f^*=\phi \circ g\) almost everywhere in \(\Omega\) for some increasing function \(\phi\). Under suitable assumptions this ensures the existence of a solution to a semilinear elliptic equation \({\mathcal L}u=\phi (u-v)\), where v is prescribed, \({\mathcal L}u\) is a rearrangement of a prescribed function, and \(\phi\) is a priori unknown. A particular case studied is a partial differential equation for a vortex ring in fluid mechanics. Maximization of \(\psi\) on \({\mathcal J}\) subject to a linear constraint is also considered. The results rest on a detailed study of the maximization of linear functionals relative to \({\mathcal J}\). A dual problem for the maximization of \(\psi\) on \({\mathcal J}\) is formulated; in the case of vortex rings this gives rise to a variational problem for a ”queer differential equation”.

35J60 Nonlinear elliptic equations
76B47 Vortex flows for incompressible inviscid fluids
49K20 Optimality conditions for problems involving partial differential equations
Full Text: DOI EuDML
[1] Adams, R.A.: Sobolev spaces. New York, San Francisco, London: AcademicPress 1975 · Zbl 0314.46030
[2] Agmon, S.: TheL p approach to the Dirichlet problem. Ann. Sc. Norm. Super. Pisa (3)13, 405-448 (1959) · Zbl 0093.10601
[3] Amick, C.J., Fraenkel, L.E.: The uniqueness of Hill’s spherical vortex. Arch. Ration. Mech. Anal.92, 91-119 (1986) · Zbl 0609.76018 · doi:10.1007/BF00251252
[4] Bandle, C.: Isoperimetric inequalities and applications. Boston, London, Melbourne: Pitman 1980 · Zbl 0436.35063
[5] Benjamin, T.B.: The alliance of practical and analytical insights into the nonlinear problems of fluid mechanics. Applications of methods of functional analysis to problems in mechanics 8-29. Lect. Notes Math. 503. Berlin, Heidelberg, New York: Springer 1976 · Zbl 0369.76048
[6] Dunford, N., Schwartz, J.T.: Linear operators, Part I. New York, London: Interscience 1958 · Zbl 0084.10402
[7] Ekeland, I., Temam, R.: Convex analysis and variational problems. Amsterdam, Oxford: North-Holland, New York: American Elsevier 1976 · Zbl 0322.90046
[8] Fraenkel, L.E., Berger, M.S.: A global theory of steady vortex rings in an ideal fluid. Acta Math.132, 14-51 (1974) · Zbl 0282.76014 · doi:10.1007/BF02392107
[9] Gilbarg, D., Trudinger, N.S.: Elliptic partial differential equations of second order. Berlin, Heidelberg, New York: Springer 1977 · Zbl 0361.35003
[10] Halmos, P.R.: Measure theory. Princeton, New York, Toronto, London: Van Nostrand 1950 · Zbl 0040.16802
[11] Hardy, G.H., Littlewood, J.E., Pólya, G.: Inequalities. Cambridge: Cambridge University Press 1934
[12] Mossino, J.: Inégalités isopérimétriques et applications en physique. Paris: Hermann 1984 · Zbl 0537.35002
[13] Mossino, J., Temam, R.: Directional derivative of the increasing rearrangement mapping and application to a queer differential equation in plasma physics. Duke Math. J.48, 475-495 (1981) · Zbl 0476.35031 · doi:10.1215/S0012-7094-81-04827-4
[14] Toland, J.F.: A duality principle for non-convex optimisation and the calculus of variations. Arch. Ration. Mech. Anal.71, 41-61 (1979) · Zbl 0411.49012 · doi:10.1007/BF00250669
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.